Alert archive / Utah / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Salt Lake City, UT

July 28, 2003Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 2003, 5:29 PM MDT for Garfield County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 5:29 PM MDT (23:29 UTC)
Expired
Jul 28, 2003, 7:30 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Garfield County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 282331
FFWSLC
UTC017-290130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 730 PM MDT

* AT 521 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER CENTRAL GARFIELD COUNTY...OR ABOUT 17 MILES EAST OF      
  ESCALANTE.

HEAVY RAIN HAS FALLEN IN THE GULCH AREA...WHICH IS SOUTHEAST OF THE 
TOWN OF BOULDER. THIS DRAINAGE FLOWS INTO THE GLEN CANYON NATIONAL 
RECREATION AREA.  THIS WARNING INCLUDES THE BURR TRAIL AREA AS WELL 
AS THE UPPER ESCALANTE RIVER DRAINAGE AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3771 11139 3764 11119 3775 11117 3789 11117
          3792 11134

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 4:15 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 28, 4:15 PM MDT, 1 hour 14 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT MON JUL 28 2003

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE OVER NEVADA THROUGH
WEDNESDAY. THE RESULTING NORTHERLY FLOW WILL KEEP DRY AIR OVER THE
NORTH AND SLOWLY DRY THE AIRMASS OVER THE SOUTHERN PORTION OF UTAH.
THE HIGH SHIFTS EAST AFTER MIDWEEK ALLOWING MOISTURE TO INCREASE
AGAIN INTO THE WEEKEND.

.DISCUSSION...FOR THIS EVENING ISSUED A FLASH FLOOD WATCH OVER AND
NEAR THE SOUTHERN MOUNTAINS BASED ON PRECIPITABLE WATER AND RADAR
PRECIPITATION ESTIMATES.  SPOTTER REPORTS RECEIVED SINCE THE
ISSUANCE SUGGEST THE RADAR ESTIMATES ARE AT LEAST DOUBLE THE AMOUNT
REACHING THE GROUND.  SO IT APPEARS THE THREAT OF FLASH FLOODING IS
LOW BUT WILL LEAVE THE WATCH FOR AT LEAST ANOTHER COUPLE OF HOURS
THEN IT CAN BE REASSESSED.  CURRENT EXPIRATION IS SCHEDULED FOR 10
PM OR 04Z.

RIDGE WILL CONTINUE TO SHIFT INTO AND ACROSS NV OVER THE NEXT DAY OR
TWO.  THAT WILL SPREAD A NORTHERLY FLOW OVER MOST OF THE AREA AND
CONTINUE A DRYING TREND FROM THE NORTH. SOME MOISTURE WILL REMAIN
NEAR THE AZ BORDER BUT THERE SHOULD BE SOME DECREASE EVEN THERE.
TEMPERATURES WILL CLIMB A LITTLE AS THE RIDGE BECOMES DOMINANT AND
THE RESULTING DECREASE IN AFTERNOON CLOUDS WILL HELP THAT A BIT
ALSO.

AFTER MIDWEEK THE RIDGE STARTS SHIFTING EAST AGAIN WITH THE AXIS BY
THURSDAY MORNING FROM NORTHWEST UT TO SOUTH CENTRAL CO.  AREAS SOUTH
OF THE RIDGE AXIS WILL SEE MOISTURE BEGIN TO INCREASE AGAIN.  THAT
PROCESS EXPANDS OVER MOST OF THE AREA AS THE RIDGE CONTINUES EAST
AND SOUTHERLY FLOW SPREADS NORTH AND EAST.  THEN NOT A LOT OF CHANGE
FOR A COUPLE OF DAYS BUT WITH THE GFS INDICATING THERE COULD BE A
FEW WEAK SHORTWAVES RIPPLING NORTHWARD OVER THE AREA.

BY SUNDAY/MONDAY SOME DRYING SPREADS INTO THE AREA FROM THE
SOUTHWEST BUT BEING THAT FAR OUT WE WILL KEEP SOME ACTIVITY IN THE
PACKAGE FOR NOW.

SLC 0000  CDC 3222 SANDERS

.SLC...FLASH FLOOD WATCH SOUTH CENTRAL UT UNTIL 04Z.
Hazardous weather outlook, Jul 28, 3:57 PM MDT, 1 hour 32 minutes before
IDZ024-025-UTZ001>021-WYZ021-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN ACROSS THE SOUTHERN THIRD OF
UTAH THIS AFTERNOON MAINLY OVER THE HIGHER TERRAIN. SOME OF THESE
STORMS COULD PRODUCE HEAVY RAINFALL. LOCAL FLOODING OF DRY WASHES
AND SMALL STREAMS IS A POSSIBILITY THIS AFTERNOON THROUGH EARLY THIS
EVENING. SEE SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:25 PM MDTFlash Flood WarningSLCKane2 hr

Nearby

Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.